Drug Allergy

Drug allergies occur when a person’s immune system develops antibodies in reaction to the presence of foreign proteins in the drug. The next time the drug is introduced into the bloodstream, those antibodies release histamines, which cause symptoms ranging from a mild rash to hives to swelling of the throat and loss of consciousness. The more serious allergic reaction is called anaphylaxis, which can lead to anaphylactic shock and be fatal if left untreated. Milder allergic reactions may be treated with antihistamines, bronchodilators or corticosteriods. Anaphylaxis often requires an injection of epinephrine.

This is not to be confused with an adverse reaction to a drug that does not involve the immune system, such as “side effects,” tolerance issues, over- or under-dosing, and contraindications with other medications. Up to 95% of drug reactions are not allergic reactions.

x

We are happy to announce our office will reopen regular hours on May 4th per Governor Ron DeSantis. Please call our office to schedule. Walk in care is not available.

Changes in office policy: wear a mask, screening at front door, limit non-essential visitors, bring albuterol inhalers scheduled for lung function testing.

Telemedicine appointments may still be available for those who cannot or should not come to the office.
Learn More About Telemedicine Here

Thank you for your understanding during this difficult time. The health of our patients, families, and staff is our utmost priority.